Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS State College, PA

August 21, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 21, 2018, 10:26 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2018, 10:26 PM EDT (02:26 UTC)
Expired
Aug 22, 2018, 1:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 136 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:59 PM EDTFLASH FLOOD1 N Bowmansville, PAVEHICLE SWEPT INTO MUDDY CREEK NORTH OF BOWMANSVILLE.
Aug 21, 11:25 PM EDTFLASH FLOODNew Holland, PASEVERAL ROAD CLOSURES DUE TO HIGH WATER ACROSS EASTERN LANCASTER COUNTY, INCLUDING THE NEW HOLLAND, BOWWMANSVILLE, AND ADAMSTOWN AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS51 KCTP 220226
FFWCTP
PAC071-133-220530-
/O.NEW.KCTP.FF.W.0048.180822T0226Z-180822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1026 PM EDT TUE AUG 21 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 130 AM EDT.

* At 1024 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Holland, Strasburg, Terre Hill and Quarryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4026 7629 4032 7616 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3981 7603 3980 7605 3976 7606 3976 7608
      3973 7610 3974 7611 3972 7614 3972 7677

$$

KF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:02 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 21, 10:02 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
1002 PM EDT Tue Aug 21 2018

.SYNOPSIS...
A cold front will move east of central Pennsylvania by
Wednesday morning. This will bring an end to the wet conditions
that we have seen in recent weeks. Cooler and less humid air
will move into the area on Wednesday, as high pressure moves
eastward and and prevails for the rest of the work week. While
temperatures will warm to above normal levels by early next
week, showers and storms will be more scattered in nature than
what we have seen in recent weeks.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe threat has faded while minor flooding has become the
primary focus over the Lower Susq where warm front conts to lift
northeastward and earlier storms have become disorganized and
continue to rain out.

Farther west and north, two broken lines of showers and storms
are along and ahead of the approaching cold front, which will
keep chc shra/tsra going for much of the overnight. Here to the
severe threat has diminished, but with well mixed warm sector
and favorable EHI values, will remain vigilant as the front
crosses through the late evening hours.

Locally heavy rain threat appears to wind down around midnight
over the southeast. Then the first front of drier air pushes
through. Drier air won't arrive over the southeast until around
sunrise Wed.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Wed looks unstable as colder air aloft moves in and we get some
mixing. Likely pops over the NW half, with 30-40s over the rest
of the area. Should be a post-frontal day with the sky almost
filled over most of the area. Showers will be brief as they will
be cellular and moving along quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
It dries out Wed PM as high pressure will float in for a few
days. Lower humidity will allow for comfortable and pleasant
days with plenty of sunshine followed by mainly clear and
relatively cool nights with valley fog. The next front, which
could bring scattered showers and thunderstorms back into the
area, approaches on Saturday.

Regardless of the outcome, the weekend does not look like a
wash out and will probably be mainly dry in most areas.

Temperatures and humidity levels will start to creep upward with
highs climbing back above average by Sunday.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Low pressure tracking through the Grt Lks will bring several
rounds of showers and possible thunderstorms to central Pa this
evening. At 00Z, associated warm front lies from just west of
KBFD to just east of KAOO. North and east of this boundary,
predominantly MVFR cigs are noted, with predominantly VFR cigs
further west in the warm sector. Latest HRRR and radar trends
indicate tempo IFR vis/cigs are possible from heavy
showers/storms in the vicinity of KMDT/KLNS between 00Z-04Z.
After that, arrival of warm front should bring improving cigs
across the eastern airfields from KIPT south through KLNS.

A trailing cold front will push southeast across the region late
tonight, ending the threat of showers and thunderstorms.
However, post-frontal low level moisture ascending the
Appalachians is likely to result in IFR/LIFR cigs from KBFD
south through KJST, while downsloping westerly flow results in
VFR conditions late tonight across the lower elevation
airfields across southeast Pa.

Model soundings and SREF/HREF probability charts indicate IFR
cigs are likely to linger through late morning over the high
terrain of the Appalachians, while downsloping flow yields more
favorable conditions further southeast. By afternoon there is a
high confidence of VFR conditions across most of central Pa,
with high MVFR/low VFR cigs likely from KBFD to KJST.

.Outlook...

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

Sun...Isold PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo/Martin
LONG TERM...Lambert/Martin/Tyburski
AVIATION...Fitzgerald
Hazardous weather outlook, Aug 21, 8:56 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
856 PM EDT Tue Aug 21 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-230100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
856 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-230100-
Adams-York-Lancaster-
856 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Heavy rain from thunderstorms could produce localized areas of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 6:38 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
638 PM EDT TUE AUG 21 2018

PAZ004-212315-
Warren PA-
638 PM EDT TUE AUG 21 2018

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY
UNTIL 715 PM EDT...

At 636 PM EDT, Doppler radar indicated scattered strong
thunderstorms across the county moving northeast at 35 mph.

Winds in excess of 40 mph are possible with these thunderstorms.

Locations that may be impacted include...

Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Grand Valley, Warren South, Garland, Chapman State Park,
Tidioute, Sugar Grove, Starbrick, Clarendon and Bear Lake.

LAT...LON 4200 7892 4198 7892 4163 7923 4163 7961
      4200 7960
TIME...MOT...LOC 2236Z 244DEG 29KT 4196 7953

RXR
Special weather statement, Aug 21, 6:40 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service State College PA
640 PM EDT TUE AUG 21 2018

PAZ006-212315-
Potter PA-
640 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 715
PM EDT...

At 639 PM EDT, Doppler radar indicated a strong thunderstorm over
Keating Summit, moving northeast at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Coudersport, Roulette, Keating Summit, Austin, Sweden Valley and
Oswayo.

LAT...LON 4184 7780 4161 7813 4166 7821 4167 7820
      4178 7821 4197 7810
TIME...MOT...LOC 2239Z 218DEG 25KT 4170 7816

Evanego
Special weather statement, Aug 21, 6:41 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
641 PM EDT TUE AUG 21 2018

PAZ036-064-212315-
Adams PA-Franklin PA-
641 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT, Doppler radar indicated a strong thunderstorm near
Rouzerville, moving east at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Rouzerville,
Cashtown, Orrtanna, State Line, Fairfield, McKnightstown, Middleburg,
Gettysburg National Military Park, Liberty Mountain Resort and
Gettysburg College.

LAT...LON 3992 7726 3972 7716 3972 7773
TIME...MOT...LOC 2240Z 250DEG 19KT 3973 7756

RXR
Special weather statement, Aug 21, 7:24 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
724 PM EDT TUE AUG 21 2018

PAZ064-220000-
Adams PA-
724 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 800
PM EDT...

At 724 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Heritage, moving east at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
McSherrystown, Bonneauville, New Oxford, East Berlin, Lake Heritage,
Abbottstown, Hunterstown, Fairfield, Two Taverns, Gettysburg National
Military Park, Liberty Mountain Resort and Gettysburg College.

LAT...LON 3983 7736 3995 7698 3992 7697 3989 7698
      3986 7696 3983 7700 3972 7700 3972 7744
TIME...MOT...LOC 2324Z 254DEG 23KT 3977 7724

RXR
Special weather statement, Aug 21, 8:08 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service State College PA
808 PM EDT TUE AUG 21 2018

PAZ064-065-220100-
York PA-Adams PA-
808 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 900 PM EDT...

At 806 PM EDT, Doppler radar indicated a strong thunderstorm over
Pennville, moving east at 25 mph.

Winds in excess of 40 mph are possible. Torrential rainfall of one
to two inches may lead to localized minor flooding.

Locations impacted include...
Hanover, Gettysburg, Parkville, Red Lion, Spry, Dallastown,
Littlestown, Shrewsbury, Codorus, Grantley, Tyler Run-Queens Gate,
McSherrystown, Spring Grove, Stewartstown, Glen Rock, Pennville,
Jacobus, Bonneauville, New Oxford and Lake Heritage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3987 7732 3994 7663 3972 7655 3972 7732
TIME...MOT...LOC 0006Z 260DEG 20KT 3980 7700

RXR
Local storm report, Aug 21, 8:39 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     1 E HAYS MILL           39.85N  78.95W
08/21/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
            EAST-NORTHEAST OF MEYERSDALE.

0309 PM     TSTM WND DMG     1 SSW LAKE GORDON       39.75N  78.68W
08/21/2018                   BEDFORD            PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG PINE RIDGE ROAD IN CUMBERLAND
            TOWNSHIP.

0419 PM     TSTM WND DMG     BROCKPORT               41.27N  78.73W
08/21/2018                   ELK                PA   TRAINED SPOTTER

            TREES REPORTED TO BE DOWN ALONG HOWARD ROAD AND
            KEYSTONE ROAD JUST SOUTHWEST OF BROCKPORT.

0740 PM     FUNNEL CLOUD     CHERRY GROVE            41.70N  79.14W
08/21/2018                   WARREN             PA   911 CALL CENTER

            FUNNEL CLOUD REPORTED OVER CHERRY GROVE TOWNSHIP.

0805 PM     TSTM WND DMG     WELDBANK                41.76N  79.08W
08/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE DOWN ACROSS ROAD NEAR INTERSECTION OF CHERRY GROVE
            ROAD AND ROUTE 6.

&&

EVENT NUMBER CTP1802211 CTP1802212 CTP1802213 CTP1802215 CTP1802214

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:08 PM EDTSpecial Weather StatementCTPAdams, York52 min
Aug 21, 8:29 PM EDTAreal Flood AdvisoryCTPAdams, York61 min
Aug 21, 9:07 PM EDTAreal Flood AdvisoryCTPLebanon53 min
Aug 21, 9:30 PM EDTAreal Flood AdvisoryCTPLancaster, York60 min
Aug 21, 10:02 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon58 min
Aug 22, 1:28 AM EDTAreal Flood WarningCTPLancaster3 hr
Aug 22, 4:14 AM EDTAreal Flood WarningCTPLancaster3 hr
Aug 22, 7:17 AM EDTAreal Flood WarningCTPLancaster3 hr
Aug 22, 8:50 AM EDTRiver Flood WarningCTPLancaster, York10 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.